Massachusetts, 2003

High Wind in Massachusetts, June 1, 2003

June 1, 2003 · NWS BOX · 1 event in 1 county or zone

A gale center passing southeast of New England brought strong northerly winds to Cape Cod and the Islands. A peak gust of 60 mph was recorded at Nantucket Memorial Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A gale center passing southeast of New England brought strong northerly winds to Cape Cod and the Islands. A peak gust of 60 mph was recorded at Nantucket Memorial Airport. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 1, 4:13 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 4:13 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION..UPDATE FOR SHORT TERM..
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EDT SUN JUN 1 2003

.SHORT TERM (TODAY AND TONIGHT)..

NPW ISSUED FOR A MARGINAL SITN.  GFS/UK/RUC MUCH STRONGER THAN THE
ETA.  COUNTING ON THIS TO BE ENOUGH TO PUT US OVER THE TOP. IF ETA
IS CORRECT AND SFC LOW ONLY 991... THEN MARGINAL WIND ADVY AND
GALE WILL MISS MOST OF THE AREA DEPICTED.  OTRW IF A MID 980S SFC LOW
EVOLVES BY 16Z...ORH/BDL COULD ALSO HAVE WIND ADVY CRITERIA THIS
AFTN. TIGHT CIRC DEVELOPING. HAVE SEEN NEAR 30 KT BOTH SIDES OF
LOW CENTER IN W ATLC IN A STILL DEVELOPING SITN.

QPF: GFS QPF LOOKS SUSPECT.  PATTERN SUGGESTS QUITE A BELT ON QPF
     IN SNE. 00Z ETA...DESPITE BEING WEAKER ON WINDS...LOOKS MUCH
     BETTER ON QPF. TOO THE LIBERTY OF EHANCING THIS QPF ACROSS
     MA PIKE REGION AS WELL. SO COTND 1-2 STP WITH ISO 3.
     DEPENDS WHERE THIS BAND COMING UP NOW BECOMES STNRY FOR WHO
     GETS THE MOST. SFOR1 GAGE DATA NOT READING CORRECTLY.
     ENHANCED WORDING IN THE ZONES.  MAY YET CONVERT ESF TO FLS
     AT 615 AM BASED ON 09Z RUC AND EVOLVING TRENDS.

MARINE: IT WAS NOW OR NEARLY TOO LATE FOR GALE. ETA SAYS NO.
        GFS/RUC/UK SUGGEST 3 HRS OF G>34KT EXPECTED. THIS IS NOT A
        LOCK BUT AM PARTICULARLY CONCERNED IMMEDAITE W SEMICIRCLE OF
        THE SFC LOW.

TEMPS: CUD SEE MAX TEMPS RUNNING 3-4F COLDER THAN CURRENTLY OFFERED
       FOR BOS-NBT REGION AS CHILLY GME AIR NOW HEADING SWWD

ON WIND/GALE VERIFICATION: THERE COULD BE SIGNIF OVER FCSTG BUT
PREDAWN BRF 20-25KT SUSTAINED G30-36KT HSP-AOO-MKJ IN A YET FCSTD
(ALBIET MODEL DISPARITY) DEEPEN SFC LOW PLUS THE UNSUALLY DEEP
NATURE OF THE SYSTEM WAS THE REASONING FOR THE ISSUANCES. NORMALLY
APPLIED WIND ADVY CRITERIA TRIGGERS ARE KEEPING WINDS JUST BLO.

AT 09Z...WINDS SNE COAST ARE SLOWLY CRANKING...QNB/CNB IN NARR BAY
UP TO 22KT IN GUSTS.

.LONG TERM (12Z MON THRU SAT)...

THE MAIN CONCERN WITH THIS PART OF THE FORECAST, WILL BE JUST HOW
WARM WILL OUR TEMPERATURES GET THIS WEEK.

BY EARLY MORNING MONDAY, THE DEPARTING STORM SYSTEM WILL ALREADY BE
WELL UP INTO THE CANADIAN MARITIMES.  THE UNUSUALLY STRONG SYSTEM
FOR THIS TIME OF YEAR, WILL CREATE NORTHWESTERLY FLOW ACROSS THE
REGION.  THIS WILL MAKE OUR ATMOSPHERE SUPER ADIABATIC AND WE WILL
MIX OUT TO OUR FULL POTENTIAL.  DESPITE MID LEVEL TEMPERATURES
COOLING BY SEVERAL DEGREES FROM TODAY, OUR HIGHS WILL BE 15 TO 20
DEGREES WARMER.  WILL GO WITH MID TO UPPER 70S EVEN ON THE IMMEDIATE
COAST, WITH THE EXCEPTION OF COURSE ON THE ISLANDS.  NOT MUCH TO
SAY ABOUT TUESDAY, AS IT SHOULD PRETTY MUCH BE A CARBON COPY OF
MONDAY.

ON WEDNESDAY ANOTHER VERY WARM DAY IS ANTICIPATED.  MAY BE A FEW
DEGREES COOLER THOUGH ON THE IMMEDIATE COAST AS A SEA BREEZE MAY
DEVELOP.  ONLY SHOULD AFFECT A SMALL AREA THOUGH.

FOR THE THURSDAY THROUGH SATURDAY TIME FRAME, WILL CONTINUE PRETTY
MUCH WITH THE PREVIOUS THINKING.  UPPER LEVEL FLOW IS PROGGED TO
TURN MORE SOUTHWESTERLY, AND A FEW SHORT-WAVES MAY ROTATE IN THE
REGION.  THEREFORE, THE CHANCE OF SHOWERS WILL EXIST IN THE PERIOD,
ALTHOUGH MUCH OF THE TIME MAY END UP RAIN FREE.  TEMPERATURES LOOK
PRETTY SEASONABLE.

.BOX...
CT...NONE
MA...MA 7,14>16, 19 20>24 WIND ADVY TDY PLS SEE NPW FOR DETAILS
RI...RI 5>8 WIND ADVY TDY PLS SEE NPW FOR DETAILS
NH...NONE
MARINE...GALES ALL WATERS EXCEPT SCA BOS HARB...NARR BAY BID AND RI
SOUNDS.

SHORT TERM...DRAG
LONG TERM...FRANK
Hazardous weather outlook, Jun 1, 5:15 AM EST, 5 hours 7 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 AM EDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

HEAVY RAIN MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS TODAY...INCLUDING AREA STREAMS...STREETS...AND
HIGHWAYS.  1 TO 2 INCHES OF RAIN IS EXPECTED...WITH LOCALIZED
AMOUNTS OF UP TO 3 INCHES.  DRIVERS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADS THROUGH THIS EVENING...AND TAKE IT SLOW.  EMBEDDED
THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN COASTAL AREAS THIS
MORNING...BUT WILL REMAIN BELOW SEVERE LIMITS.PLEASE THE LATEST
FLOOD STATEMENTS POSTED ON THE WEB.

IN ADDITION...A PERIOD OF STRONG WINDS ARE EXPECTED TO DEVELOP ALONG
THE COASTAL SECTIONS.  WINDS WILL BECOME NORTHERLY AND INCREASE TO
25 TO 35 MPH...WITH ISOLATED GUSTS TO 45 MPH.  THEREFORE...WIND
ADVISORIES HAVE BEEN POSTED THERE.  THE MOST LIKELY TIME FOR
STRONGEST NORTH WIND IS SLATED FOR LATE THIS AFTERNOON OR EVENING...
ALTHOUGH THERE MAY BE A SHORT BURST OF NORTHEAST WINDS TO 30 MPH
THIS MORNING. SINCE TREES ARE FULLY LEAVED AND THE GROUND IS WET
FROM THE MEMORIAL DAY SOAKER...IT IS POSSIBLE THAT THE COMBINATION
OF STRONG WIND AND HEAVY RAIN LATER TODAY COULD UPROOT TREES IN A
COUPLE OF LOCATIONS. FOR FURTHER DETAILS PLEASE SEE ANY UPDATED WIND
ADVISORY STATEMENTS POSTED TO THE WEB.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO CALL IN WITH STORM TOTAL AMOUNTS
IN EXCESS OF 2 INCHES...AND REPORT ANY FLOODING...EVEN IF ITS
MINOR.  IN ADDITION...WIND ADVISORY CRITERIA REPORTS...INCLUDING ANY
TREE LIMBS DOWNED OR UPROOTED TREES...ALONG THE COASTAL SECTIONS
WOULD BE VERY HELPFUL TO US.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Nantucket

When
June 1, 10:22 AM EST
Where
Nantucket forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360055.